Georgia, 2012Hail and Damaging Winds in Georgia, July 30, 2012
July 30, 2012 · NWS CHS · 4 events in 2 counties and zones
Short wave moving in from NW, surface wave inland and plentiful mesoscale boundaries yet again. Storms developed into clusters and pushed off to the east and southeast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Short wave moving in from NW, surface wave inland and plentiful mesoscale boundaries yet again. Storms developed into clusters and pushed off to the east and southeast. DCAPES not as high as recent days, but still supportive of strong wet microbursts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 30, 12:42 PM EST, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 30, 12:42 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
142 PM EDT MON JUL 30 2012
.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL PREVAIL THROUGH THE WEEK WHILE A TROUGH
OF LOW PRESSURE LINGERS INLAND. EXPECT A SERIES OF WEAK UPPER LEVEL
DISTURBANCES TO SWING ACROSS THE AREA THROUGH MID WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A VERY COMPLEX YET INTERESTING PATTERN IS IN PLACE THIS MORNING.
WE HAVE STARTED THE DAY WITH MUCH MORE CLOUD COVER THAN THE LAST
FEW MORNINGS WHICH IS LIMITING OUR LATE MORNING INSOLATION AND
TEMPERATURE RISE. A POTENT SURFACE TROUGH AND ASSOCIATED
MESOSCALE LOW PRESSURE AREA ARE IN PLACE ACROSS THE FORECAST AREA
WITH THE LOW QUITE EVIDENT IN THE SWIRL ON VISIBLE SATELLITE OVER
EAST CENTRAL GA. A SHORTWAVE TROUGH IS CURRENTLY MOVING OFF THE
COAST AND HAS BEEN RESPONSIBLE FOR TRIGGERING SEVERAL INTENSE
CLUSTERS OF THUNDERSTORMS OVER OUR COASTAL WATERS. 12Z UPPER AIR
ANALYSIS SHOWS A COUPLED UPPER JET OVERHEAD WITH THE UPPER
DIVERGENCE CENTERED OVER OUR COASTAL WATERS. THESE FEATURES ARE
STILL TRIGGERING ADDITIONAL SHOWERS AND TSTMS OVER THE WATERS BUT
MUCH OF THIS ACTIVITY SHOULD REMAIN OFFSHORE AND DIMINISH IN
COVERAGE THROUGH EARLY THIS AFTERNOON. THE EXTENSIVE MID AND HIGH
CLOUDINESS THAT EXISTS ACROSS THE EASTERN PORTIONS OF THE AREA
SHOULD MOVE OFF TO THE EAST ALONG WITH THE CONVECTION.
HOWEVER...A JUICY LOW-LEVEL ENVIRONMENT WITH PW/S ON THE 12Z CHS
SOUNDING OF 2.15" AND EXTENSIVE MOISTURE CONVERGENCE ASSOCIATED
WITH THE INLAND SURFACE LOW ARE RESPONSIBLE FOR BROKEN STRATUS AND
STRATOCUMULUS IN MANY AREAS. PREDICTING THE EVOLUTION OF THIS LOW
CLOUDINESS IS TRICKY. ALTHOUGH THE ATMOSPHERE IS MOISTURE-LADEN AT
PRESENT...MODEL SOUNDINGS DO SHOW SUBSTANTIAL DRYING IN THE
900-600 MB LAYER THIS AFTERNOON. ADDITIONALLY...WEAK NVA BEHIND
THE DEPARTING SHORTWAVE COULD CAUSE ENOUGH SUBSIDENCE TO HELP
CLEAR OUT SOME OF THIS CLOUDINESS AND ALLOW FOR A BIT MORE
DIABATIC HEATING THAN WE ARE SEEING NOW. TEMPERATURES EXPECTED TO
CLIMB INTO THE LOWER 90S FAR INLAND BY MID-AFTERNOON WITH VALUES
IN THE UPPER 80S TO NEAR 90 FARTHER EAST.
ALTHOUGH THE UPPER JET DIVERGENCE IS PROGGED TO SHIFT EAST OF THE
AREA TODAY...WE ARE WATCHING A POTENT SHORTWAVE CURRENTLY DROPPING
SOUTHEAST OUT OF THE SOUTHERN APPALACHIANS. PVA ASSOCIATED WITH
THIS FEATURE IS PROGGED TO SHIFT INTO OUR AREA LATE THIS AFTERNOON
INTO THE EARLY EVENING. ASSUMING WE ERODE SOME OF THE LOW CLOUDS
AND SOME DRIER AIR ADVECTS INTO THE MID-LEVELS...THE ENVIRONMENT
COULD BE FAVORABLE FOR SOME MULTICELLULAR STORM CLUSTERS AND
ANOTHER ROUND OF SEVERE WEATHER. THE LIMITING FACTOR TODAY IS
DEFINITELY THE CLOUD COVER THAT WAS NOT AROUND YESTERDAY MORNING.
THUS LOW-LEVEL THETA-E WILL NOT NEARLY BE WHAT WE SAW YESTERDAY SO
THIS COULD TEND TO LIMIT THE WIDESPREAD NATURE OF THE SEVERE
WEATHER THREAT. THE SEVERE THREAT WILL LIKELY RAPIDLY EVOLVE
BASED ON MESOSCALE BOUNDARY INTERACTIONS SO WE WILL CONTINUE TO
MENTION IN THE HAZARDOUS WEATHER OUTLOOK.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
THROUGH SUNSET...CONVECTIVE RAINS WILL CONTINUE OVER THE REGION
LIKELY BUILDING OVER INLAND GEORGIA ZONES LATE AS BOUNDARIES EDGE
FURTHER WSW. IT IS A LITTLE UNCLEAR HOW MUCH INSTABILITY WILL
BE LEFT LATER THIS EVENING AND OVERNIGHT BUT THE SURFACE WAVE
SHOULD SLIDE TO THE N OF CHARLESTON AND LOW LEVEL MOISTURE
CONVERGENCE IS EXPECTED TO EBB. WE MAINTAINED TRENDS OF DECREASING
POPS OVERNIGHT LEAVING SOME NEAR COASTAL POPS AFTER MIDNIGHT. LOWS
IN THE LOWER 70S AND MAYBE A LITTLE PATCHY LIGHT FOG LOCALLY...
ESPECIALLY INLAND.
TUESDAY THROUGH WEDNESDAY...THE BROAD UPPER TROUGH WILL CONTINUE TO
MAINTAIN CONTROL ACROSS THE EASTERN UNITED STATES WHILE A STRONG
UPPER RIDGE REMAINS ACROSS THE MIDDLE OF THE COUNTRY. MODELS SHOWS
AN IMPRESSIVE UPPER DISTURBANCE TRACKING TOWARD THE CWA ON TUESDAY.
EXPECT THIS SYSTEM TO BRING AT LEAST THE POTENTIAL FOR SCATTERED
CONVECTION WHICH WILL LIKELY DEVELOP ACROSS INLAND AREAS FIRST
BEFORE PROPAGATING EASTWARD TOWARD COASTAL COUNTIES. MODEL
SOUNDINGS SHOW A BIT OF DRY AIR ALOFT EARLY TUESDAY...BUT PWATS WILL
QUICKLY CLIMB TO OVER 2 INCHES BY LATE AFTERNOON. A FEW
THUNDERSTORMS COULD BECOME STRONG OR SEVERE WITH DAMAGING WINDS AND
FREQUENT LIGHTNING THE PRIMARY THREATS. MODELS ARE IN FAIRLY GOOD
AGREEMENT THAT SOME SHORTWAVE ENERGY ALONG WITH PLENTY OF LINGERING
DEEP MOISTURE WILL RESIDE OVER THE AREA THROUGH LATE TUESDAY NIGHT
AND INTO EARLY WEDNESDAY MORNING. THIS COULD RESULT IN THE
CONTINUATION OF SOME LATE NIGHT CONVECTION. IF TIMING OF THE MODELS
IS CORRECT...THEN BY WEDNESDAY AFTERNOON THE BULK OF THE MOISTURE
ASSOCIATED WITH THIS SYSTEM SHOULD BE MAINLY OFFSHORE. TEMPERATURES
FOR BOTH DAYS WILL REFLECT SEASONAL NORMALS WITH HIGHS TOPPING OUT
IN THE LOW TO MID 90S AND LOWS DIPPING INTO THE LOW TO MID 70S.
THURSDAY LOOKS TO BE MORE OF A TRANSITION DAY AS THE UPPER TROUGH
BEGINS TO WEAKEN AND THE UPPER RIDGE OVER THE MIDDLE OF THE UNITED
STATES BEGINS TO BUILD EASTWARD. STILL...SOME ISOLATED TO SCATTERED
CONVECTION IS EXPECTED TO DEVELOP DURING THE TRADITIONAL
AFTERNOON/EARLY EVENING HOURS AS THE SEA BREEZE TRACKS INLAND.
THUS...HAVE MAINTAINED CHANCE POPS...BUT EXPECT MUCH LESS COVERAGE
THAN PREVIOUS DAYS.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
THE UPPER TROUGH ACROSS THE EASTERN STATES WILL CONTINUE TO WEAKEN
AS THE UPPER RIDGE BUILDS EASTWARD TOWARD THE REGION. THE FORECAST
AREA WILL BECOME POSITIONED BETWEEN THE SURFACE HIGH PRESSURE TO THE
WEST AND THE ATLANTIC HIGH PRESSURE BY THE WEEKEND. DURING THIS
TRANSITION...THE PATTERN WILL BE MUCH LESS EFFECTIVE AT GENERATING
PRECIPITATION. THEREFORE...HAVE POPS GENERALLY CAPPED AT 20 PERCENT
FOR EACH AFTERNOON WHILE DRY CONDITIONS WILL LIKELY PERSIST DURING
THE OVERNIGHT PERIODS. TEMPERATURES WILL REFLECT NORMAL SUMMERTIME
HIGHS AND LOWS WITH HIGHS IN THE LOW TO MID 90S AND LOWS GENERALLY
IN THE MID 70S.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
PRIMARILY VFR AT BOTH TERMINALS WITH THE EXCEPTION OF EARLY MVFR
CIGS AND THUNDERSTORMS. THUNDERSTORM INITIATION TIMING IS SIMILAR TO
YESTERDAY...BUT MODELS ARE SHOWING THE THUNDERSTORM ACTIVITY
DIMINISHING RATHER QUICKLY...AROUND 00Z. LOW LEVEL MOISTURE HAS
STUCK AROUND LONGER THAN EXPECTED...BUT SATELLITE HAS SHOWN A DRYING
TREND TO THE WEST AND THAT SHOULD CONTINUE IN THE AFTERNOON AS
TEMPERATURES RISE.
EXTENDED AVIATION OUTLOOK...PRIMARILY VFR EXCEPT FOR SHORT-LIVED
RESTRICTIONS POSSIBLE IN MAINLY AFTERNOON/EVENING SHOWERS AND
THUNDERSTORMS.
&&
.MARINE...
SIMILAR TO PAST DAYS IN SOME COASTAL AREAS...CONVECTION MAY POSE A
THREAT FOR DANGEROUS LIGHTNING AND LOCALIZED CONVECTIVE WIND GUSTS.
IT APPEARS THAT SHOWERS AND TSTMS WILL BE EVENTUALLY BECOME MORE
NUMEROUS TODAY. OTHER THAN TSTM HAZARDS...LITTLE TO NO CHANGE TO THE
COASTAL WATERS FORECAST PHILOSOPHY THROUGH TONIGHT. SW FLOW 15 KT OR
LESS AND SEAS 2-4 FT.
ATLANTIC HIGH PRESSURE WILL PREVAIL AS A TROUGH OF LOW PRESSURE
LINGERS JUST INLAND THROUGH THE MIDDLE OF NEXT WEEK. A SOUTH TO
SOUTHWEST FLOW WILL PERSIST WITH WINDS REACHING 15 TO 20 KNOTS
DURING NOCTURNAL SURGING. SEAS WILL ALSO INCREASE IN CONJUNCTION WITH
INCREASING WINDS...BUT EXPECT CONDITIONS TO GENERALLY REMAIN BELOW
SMALL CRAFT ADVISORY CRITERIA THROUGH THE FORECAST PERIOD.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...JRL
SHORT TERM...JHP
LONG TERM...JHP
AVIATION...BDC
MARINE...JHP
Hazardous weather outlook, Jul 30, 10:05 AM EST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1105 AM EDT MON JUL 30 2012
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-311515-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
1105 AM EDT MON JUL 30 2012
...ISOLATED SEVERE THUNDERSTORMS AND LOCALIZED FLOODING POSSIBLE
THIS AFTERNOON AND EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORMS...SCATTERED TO NUMEROUS THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS SOUTHEAST GEORGIA AND SOUTHERN SOUTH
CAROLINA TODAY AND CONTINUE INTO THE EARLY EVENING HOURS. A FEW OF
THE STORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING
WIND GUSTS AND DEADLY CLOUD TO GROUND LIGHTNING. ALSO...TORRENTIAL
RAINFALL COULD BE A CONCERN WITH ANY SHOWERS AND STORMS THAT
DEVELOP AND SOME LOCALIZED FLOODING IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE NATIONAL
WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.
In the hours before
Special weather statement, Jul 30, 1:48 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
248 PM EDT MON JUL 30 2012
GAZ116-117-119-138-139-301915-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-INLAND BRYAN-INLAND
LIBERTY-
248 PM EDT MON JUL 30 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...BRYAN AND
CHATHAM COUNTIES THROUGH 315 PM EDT...
AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR SUNBURY...MOVING EAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BELFAST...HALFMOON LANDING...KELLER...RETREAT...ST. CATHERINES ISLAND
AND SUNBURY...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3169 8144 3187 8130 3184 8102 3183 8103
3181 8103 3176 8107 3172 8113 3163 8112
3162 8113
TIME...MOT...LOC 1849Z 277DEG 11KT 3174 8125Thunderstorm Wind, Liberty
- When
- July 30, 2:06 PM EST to 2:08 PM EST
- Where
- Liberty County, 3.59 mi E of Seabrook
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 31.730, -81.260
Trained spotter e-mailed report of several large limbs snapped off.
Thunderstorm Wind, Effingham
- When
- July 30, 3:52 PM EST to 3:54 PM EST
- Where
- Effingham County, 3.5 mi S of Egypt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 32.420, -81.480
Tree down on Griffin Lake Road at George Hurst Road.
Thunderstorm Wind, Effingham
- When
- July 30, 4:35 PM EST to 4:37 PM EST
- Where
- Effingham County, 0.91 mi SE of Eden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 32.160, -81.390
One tree was reported down on Old River Road near Stonegate Drive.
Hail, Liberty
- When
- July 30, 5:42 PM EST to 5:44 PM EST
- Where
- Liberty County, 2.83 mi NNE of Mc Intosh
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 31.860, -81.520
Public reported nickel size hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, July 30 to 31, 20122 deaths · $110,000 · 53 kt wind · 6 events
- Heat in Illinois, July 30, 20121 death · 1 event
- Heat in Alabama, July 30, 20121 death · 1 event
- Flash Flooding in Colorado, July 30 to 31, 2012$15 million · 3 events
- Flash Flood and Flood in California, July 30 to 31, 20125 injured · $400,000 · 2 events
- Flash Flooding and Lightning Strikes in Arizona, July 30 to 31, 2012$245,000 · 5 events
- Hail and Damaging Wind in Wisconsin, July 30, 2012$25,000 · 2.5 in hail · 19 events
- Flash Flooding and Flood in Alabama, July 30 to 31, 2012$4,000 · 1 in hail · 38 events
- Flash Flooding in California, July 30 to 31, 2012$40,000 · 5 events
- Hail and Damaging Winds in Alabama, July 30 to 31, 2012$23,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Wisconsin, July 30 to 31, 2012$25,000 · 1.5 in hail · 10 events
- Damaging Winds in Florida, July 30, 2012$27,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402352, 402350, 402354, 402349.